Thunderstorm Wind, Big Stone
- When
- May 15, 3:35 AM CST
- Where
- Big Stone County, 2.53 mi SE of Ortonville Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.270, -96.390
A line of storms would go on to produce strong winds in west central Minnesota during the early morning hours of May 15th. A peak wind gust of 61 mph was recorded by the Minnesota Department of Transportation station along US Highway 73, 4 miles southeast of Ortonville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A line of storms would go on to produce strong winds in west central Minnesota during the early morning hours of May 15th. A peak wind gust of 61 mph was recorded by the Minnesota Department of Transportation station along US Highway 73, 4 miles southeast of Ortonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 15, 3:31 AM CST, 4 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Aberdeen SD
431 AM CDT Thu May 15 2025
.KEY MESSAGES...
- Showers over central SD continue to slowly push east through the
early morning hours. A few storms could become severe with wind
gusts of 60-70 mph being the main threats.
- Cannot rule out severe storms over eastern South Dakota and western
Minnesota today mainly between 11am and 3 pm. All severe
weather hazards will be possible.
- Showers and thunderstorms persist Thursday night through Friday night
with a 50% chance or greater of seeing at least an additional
half inch or more of rainfall.
- The probability of low temperatures falling to 36F degrees or colder
Saturday night is 40 to 80% in areas along and north of the US
Highway 212 corridor.
&&
.DISCUSSION...
Issued at 430 AM CDT Thu May 15 2025
As of 9z, A deep surface low continues of move east over eastern SD.
There is an area of precipitation over central and eastern SD
following behind this low as another boundary moves in from southern
SD heading towards the north. This line is bringing some storms into
northeastern SD and will continue to move north through the morning,
though these storms appear to be loosing steam as they move into
northeastern SD.
Once this initial line of storms moves through, abundant low level
moisture will start to move into eastern SD. A bit of instability
happens over eastern SD after 14z, with models showing some surface
based CAPE around/ slightly above 500 J/kg. Another boundary then
looks to move through eastern SD around/after 14z, which will
provide a source of lift to help showers and storms to develop in
addition to the moisture and instability in the area. There is also
some shear in eastern SD, which will help with the potential
development of supercell. With there being strong mid to low level
CAA over central and eastern SD, the vertical growth of the storms
will be limited. This could lead to the development of low topped
supercells that have the ability to produce severe wind, hail, and
possibility and isolated tornado. The chances for storms decreases
this evening. However, the chance for rain continues through the day
Friday, as precipitation looks to wrap around
As the surface low moves to the east, it will strengthen, with
models showing the low dropping to around 984-982mb. With the low
being so low, a tight pressure gradient has developed around it over
central and eastern SD. This tight pressure gradient will lead to an
increase in winds aloft the could be pushed to the surface with the
CAA moving in behind the cold front. The strongest winds look to be
west of the Missouri River Thursday, with the potential for these
winds to gust over 55 mph. Areas to the east will have only slightly
weaker winds, with some areas having the potential to gust 45 to 50
mph. Strong winds look to continue through Friday, though they don't
look to be as strong as the low and its tight pressure gradient move
east.
The active pattern continues this weekend into the first half of
next week. The low pressure system that brought us a round of
precipitation, wind and cool temperatures will be departing to our
east by early Saturday. Our region will get in on some ridging aloft
through a portion of the weekend, but it will only be brief. It will
be a chilly start to Saturday morning with temperatures in the 30s.
Residual cloud cover should be able to limit any frost potential in
our area, but it's something we'll have to continue to watch for
that potential. Temperatures on Sunday morning will have a better
chance of seeing values down to frosty levels, especially in our
eastern zones where some clearing could take place. The next upper
trough will work into the region by late Sunday into early next
week. This will give our area additional chances for precipitation
through the middle of next week. Temperature trends across the
forecast area will remain below normal this weekend through the
middle of next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1214 AM CDT Thu May 15 2025
Terminals KABR,KATY,KPIR,KMBG
While mainly VFR conditions remain, showers and thunderstorms have
been successful at pushing vis down to 2SM with winds gusting 25
to 45mph, and closer to 50mph at times over central SD. The main
shield of precipitation will continue to slide east, with the
threat of thunderstorms decreasing at PIR/MBG, but increasing for
ABR/ATY. We'll be monitoring for the potential for strong winds in
storms pushing in from southeastern SD overnight that may impact
the ATY area. LLWS has also been included at times Thursday
afternoon and evening at ABR and ATY. MVFR ceilings will dominate
most locations by 13Z.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM CDT /9 AM MDT/ this morning to 1 AM CDT
/midnight MDT/ Friday for SDZ003-004-009-015>017-034>037-
048-051.
Wind Advisory from 2 PM this afternoon to 9 PM CDT this evening
for SDZ018-019-022-023.
High Wind Warning from 10 AM CDT /9 AM MDT/ this morning to 1 AM
CDT /midnight MDT/ Friday for SDZ033-045.
MN...None.
&&
DISCUSSION...12/Vipond
AVIATION...06Hazardous Weather Outlook National Weather Service Aberdeen SD 505 AM CDT Wed May 14 2025 SDZ003>005-009-010-015>017-033>037-045-048-051-151015- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 505 AM CDT Wed May 14 2025 /405 AM MDT Wed May 14 2025/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will develop this afternoon and continue through the evening. Stronger storms could bring heavy rainfall, and large hail, greater than an inch, and damaging wind gusts are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-151015- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 505 AM CDT Wed May 14 2025 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Continued warm and dry conditions will lead to localized fire weather concerns through the afternoon. Scattered showers and thunderstorms will occur this evening. Stronger storms could bring heavy rainfall, and large hail, greater than an inch, and damaging wind gusts are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Aberdeen SD
1149 PM CDT Wed May 14 2025
SDZ004-005-009-010-016-017-150545-
Walworth SD-Campbell SD-Potter SD-McPherson SD-Edmunds SD-Faulk SD-
1149 PM CDT Wed May 14 2025
...A STRONG THUNDERSTORM WILL IMPACT EDMUNDS...FAULK...CAMPBELL...
POTTER...MCPHERSON AND WALWORTH COUNTIES THROUGH 1245 AM CDT...
At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm
near Bowdle, moving northwest at 45 mph. Scattered storms over north
central South Dakota have been producing wind gusts of 45 to near 55
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mobridge, Gettysburg, Ipswich, Eureka, Faulkton, Selby, Bowdle,
Leola, Herreid, Hoven, Roscoe, Mina Lake Rec Area, Pollock, Hosmer,
Pembrook Colony, Java, Deerfield Colony, Grassland Colony, Spring
Creek Colony, and Brentwood Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4594 9873 4490 9872 4490 10040 4501 10042
4503 10039 4502 10028 4509 10033 4525 10026
4531 10031 4539 10028 4549 10035 4554 10049
4565 10041 4566 10033 4571 10031 4587 10039
4594 10050
TIME...MOT...LOC 0446Z 151DEG 38KT 4542 9960
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
06Special Weather Statement
National Weather Service Aberdeen SD
335 AM CDT Thu May 15 2025
SDZ020>023-150915-
Hamlin SD-Deuel SD-Grant SD-Codington SD-
335 AM CDT Thu May 15 2025
...A STRONG THUNDERSTORM WILL IMPACT DEUEL...HAMLIN...GRANT AND
EASTERN CODINGTON COUNTIES THROUGH 415 AM CDT...
At 334 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brandt, or 8 miles south of Clear Lake, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Watertown, Clear Lake, Estelline, Castlewood, Goose Lake, Lake
Poinsett, Hayti, Summit, Rauville, Gary, South Shore, Toronto,
Waverly, Kranzburg, Goodwin, Astoria, Revillo, Stockholm, Brandt, and
Hazel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4454 9697 4470 9741 4530 9706 4530 9700
4512 9645 4454 9646
TIME...MOT...LOC 0834Z 203DEG 43KT 4463 9670
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
VipondPreliminary Local Storm Report
National Weather Service Aberdeen SD
416 AM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM Tstm Wnd Gst 4 ENE Poinsett Colony 44.66N 96.82W
05/15/2025 M55 MPH Deuel SD Mesonet
Mesonet station 47 Brandt (SDDOT).
&&
RVThe Aberdeen radar (KABR), 159 km away, was scanning. The volume nearest the first event began at 09:34 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249232, 1249233.